Nebraska, 2025

Hail in Nebraska, May 23, 2025

May 23, 2025 · NWS CYS · 6 events in 2 counties and zones

Severe thunderstorm watch for Laramie County and most of the Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorm watch for Laramie County and most of the Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 12:39 PM MST, 2 hours 47 minutes earlier. Its key messages:

  • Slight Risk (Level 2 of 5) for severe weather Friday across portions of the Nebraska Panhandle. All threats are possible.
  • Unsettled weather expected to continue this weekend through next week with daily chances for showers and thunderstorms. Temperatures will be near or slightly below average for late May.
Area forecast discussion, May 23, 12:39 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
139 PM MDT Fri May 23 2025

.KEY MESSAGES...

- Slight Risk (Level 2 of 5) for severe weather Friday across
  portions of the Nebraska Panhandle. All threats are possible.

- Unsettled weather expected to continue this weekend through next
  week with daily chances for showers and thunderstorms.
  Temperatures will be near or slightly below average for late May.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 1130 AM MDT Fri May 23 2025

Low stratus is currently clearing out of the CWA after ample
moisture advection overnight. Observations from across the area show
dewpoints in the 50s across the Nebraska panhandle, 40s along the
Interstate 25 corridor, and 20s on the west side of the dryline that
is sitting over the Laramie Range. Models like the RAP show
dewpoints continuing to increase in the southern panhandle this
afternoon as southeasterly flow intensifies moisture advection from
the Gulf. A weak disturbance moving overhead will likely spark
convection along the dryline early this afternoon. Storms will push
eastward into Nebraska through the afternoon hours, moving into an
environment more favorable for severe storms.

Model soundings from across western Nebraska are rather aggressive
this afternoon. GFS soundings around Sidney show MUCAPE values in
excess of 2000 J/kg. Effective shear is greater than 40 kts with
steep mid-level lapse rates. These variables lend itself to a
significant hail threat, with hail larger than 2 inches in
diameter possible. Cannot rule out an isolated tornado as well
with effective shear values as high as they are with MLCAPE
values greater than 1500 J/kg. Most Hi-Res guidance also
suggests discrete cells this afternoon which also lends itself
to more of a large hail and isolated tornado threat. Cannot rule
out damaging wind gusts as well with DCAPE values greater than
900 J/kg with storm clusters possible. Most guidance shows a
relatively short window for convection this afternoon.
Initiation will likely be early this afternoon, with peak
intensity of storms expected late this afternoon. Severe storms
will push out of the CWA this evening, with a few lingering
storms possible overnight.

Weak moisture advection will continue overnight, leading to areas of
fog and low stratus Saturday morning, mainly east of the Laramie
Range. Moist southerly flow will continue throughout most of the day
in the mid-levels ahead of an approaching shortwave. This will
increase PWATs into the 90th percentile for NAEFS climatology.
Combined with the vorticity maxes aloft, widespread precipitation
will likely develop during the afternoon. Hi-Res guidance shows most
of the CWA seeing precipitation at some point during the
day/evening. The severe threat will be limited somewhat by a
cooler environment. Model soundings do still show modest
instability, especially around the Cheyenne area, which suggests
this may be where some of the stronger storms are. The clustery
nature of the storms tomorrow will lend itself more to a strong
wind threat, however hail cannot be ruled out. Showers and
storms could linger into the overnight hours, however coverage
of storms will be much lower.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 135 PM MDT Fri May 23 2025

Sunday...Expecting a cool day due to widespread cloud cover and
precipitation coverage, with high temperatures in the 50s east of I-
25, with 60s further west. With a deep, moist airmass in place, low
level upslope east winds and a passing shortwave trough aloft, we
anticipate widespread showers and scattered thunderstorms in the
afternoon and evening.

Monday...Somewhat similar pattern to Sunday, although the flow aloft
turns northwesterly with slightly less moisture available. Still
though, we expect scattered to numerous showers and scattered
thunderstorms in the afternoon and evening.

Tuesday...Northwest flow aloft continues and with adequate low and
mid level moisture, we expect to see scattered late day showers and
thunderstorms, though with less areal coverage compared to Monday.
Warmer temperatures compared to Monday based on 700 mb temperatures.

Wednesday...Another comparable scenario to Tuesday, with north
northwest flow aloft and low level upslope winds, providing enough
shear and instability for scattered afternoon and evening showers
and thunderstorms. Slightly cooler than Tuesday based on 700 mb
temperature trends.

Thursday-Friday...The flow aloft turns northerly, with some drying
noted in the low and mid levels, thus we should see a decrease in
areal coverage of afternoon and evening showers and thunderstorms,
though moisture looks plentiful enough for scattered coverage. With
700 mb temperatures from 7-9 Celsius, maximum temperatures will show
a warming trend.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1135 AM MDT Fri May 23 2025

There is a weak dry line looking boundary that is east of the
Laramie Range forming. Between 20z to 02z thunderstorms are
expected to develop KCYS and east minus KCDR. SPC has the main
threat being hail and wind. The storms look to stay just south
of KCDR so there may be some VCTS or VCSH depending on timing
and location of these storms. Overnight, a nocturnal inversion
may develop creating some fog or low stratus over the panhandle
and KCYS. This may burn off by 15z but low confidence in timing
for that burn off.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...SF
LONG TERM...RUBIN
AVIATION...MM
Hazardous weather outlook, May 23, 12:40 PM MST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
140 PM MDT Fri May 23 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-241945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
140 PM MDT Fri May 23 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Slight Risk (Level 2 of 5) for severe weather Friday across
  portions of the Nebraska Panhandle. All threats are possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

- Unsettled weather expected to continue this weekend through next
  week with daily chances for showers and thunderstorms.
  Temperatures will be near or slightly below average for late May.

.Spotter information statement...

Spotters are encouraged to report severe weather to the NWS.

In the hours before

Special weather statement, May 23, 1:18 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
218 PM MDT Fri May 23 2025

WYZ116-117-232045-
South Laramie Range WY-South Laramie Range Foothills WY-
218 PM MDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN ALBANY AND WEST CENTRAL
LARAMIE COUNTIES THROUGH 245 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm over
North Crow Campground, or 15 miles east of Laramie, moving east at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Happy Valley, Federal, Table Mountain Ranches, Rocking Star Ranch,
Silver Sage Estates, North Crow Campground, Granite Springs
Reservoir, Crystal Lake Reservoir, Curt Gowdy State Park, Pine Grove
Estates, Granite Springs Retreat, and Cheyenne Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4114 10536 4132 10542 4144 10497 4118 10489
TIME...MOT...LOC 2017Z 256DEG 22KT 4125 10530

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MM
Special weather statement, May 23, 1:34 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
234 PM MDT Fri May 23 2025

WYZ117>119-232100-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
234 PM MDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LARAMIE COUNTY THROUGH
300 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 13 miles north of Cheyenne, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitaker and Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 18 and
31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4123 10496 4140 10501 4153 10453 4127 10448
TIME...MOT...LOC 2034Z 262DEG 38KT 4134 10487

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MM
Special weather statement, May 23, 1:50 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
250 PM MDT Fri May 23 2025

NEZ019-020-WYZ108-118-119-232115-
Scotts Bluff NE-Banner NE-Goshen County WY-Central Laramie County WY-
East Laramie County WY-
250 PM MDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCOTTS BLUFF...
WESTERN BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE
COUNTIES THROUGH 315 PM MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gun Barrel, or 29 miles northeast of Cheyenne, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Grange, Albin, Meriden Rest Area, and Gun Barrel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 10455 4169 10406 4172 10396 4147 10384
      4134 10446
TIME...MOT...LOC 2050Z 249DEG 38KT 4146 10442

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MM
Special weather statement, May 23, 2:06 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
306 PM MDT Fri May 23 2025

WYZ117>119-232130-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
306 PM MDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LARAMIE COUNTY THROUGH
330 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 15 miles north of Cheyenne, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 27 and
29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4126 10479 4140 10490 4153 10450 4135 10441
TIME...MOT...LOC 2105Z 248DEG 18KT 4137 10479

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MM
Special weather statement, May 23, 2:18 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
318 PM MDT Fri May 23 2025

NEZ019-020-WYZ108-119-232200-
Scotts Bluff NE-Banner NE-Goshen County WY-East Laramie County WY-
318 PM MDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCOTTS BLUFF...
NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE
COUNTIES THROUGH 400 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm over
Meriden Rest Area, or 36 miles south of Torrington, moving east at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Grange and Meriden Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

&&

LAT...LON 4143 10433 4160 10440 4170 10398 4147 10391
TIME...MOT...LOC 2118Z 253DEG 17KT 4154 10428

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MM
Special weather statement, May 23, 2:32 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
332 PM MDT Fri May 23 2025

NEZ054-232200-
Kimball NE-
332 PM MDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KIMBALL COUNTY
THROUGH 400 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Oliver Reservoir, or 12 miles southwest of Kimball,
moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Kimball County.

This includes Interstate 80 in Nebraska between mile markers 13 and
18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4101 10391 4114 10397 4122 10372 4109 10359
TIME...MOT...LOC 2132Z 253DEG 17KT 4110 10383

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MM

The radar

The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
May 23, 3:26 PM MST
Where
Scotts Bluff County, 0.51 mi E of Scottsbluff
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.870, -103.660

Quarter sized hail reported by media via Slack.

Hail, Scotts Bluff

When
May 23, 3:31 PM MST
Where
Scotts Bluff County, 1.24 mi NE of Scottsbluff
Measured
1 in hail
Reported by
Public
Coordinates
41.880, -103.650

Mping report of 1 inch hail just northeast of Scottsbluff.

Hail, Scotts Bluff

When
May 23, 3:48 PM MST
Where
Scotts Bluff County, 3.6 mi NNW of Lake Minatare
Measured
1.25 in hail
Reported by
Public
Coordinates
41.980, -103.510

Facebook image of 1.25in hail northeast of Lake Minatare.

Hail, Box Butte

When
May 23, 4:30 PM MST
Where
Box Butte County, 0.51 mi W of Hemingford
Measured
1.5 in hail
Reported by
Public
Coordinates
42.320, -103.080

Facebook post and video of ping pong ball sized hail.

Hail, Box Butte

When
May 23, 4:37 PM MST
Where
Box Butte County, 0.51 mi W of Hemingford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.320, -103.080

Trained spotter reports 1.75in hail.

Hail, Box Butte

When
May 23, 4:53 PM MST
Where
Box Butte County, 0.51 mi E of Hemingford
Measured
1.25 in hail
Reported by
Public
Coordinates
42.320, -103.060

Facebook report with photo of quarter to half dollar sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252421, 1252424, 1252425, 1252427, 1252429, 1252430.